In a 26-year-old woman who had received an orthotopic liver graft for end-stage autoimmune chronic active hepatitis, signs indicative of the original disease became apparent 18 months after transplantation, at a time when the maintenance dose of prednisolone had been reduced to 3 mg daily. In addition to anorexia, nausea, and weight loss there was a reappearance of spider naevi, serum autoantibodies, and elevated levels of immunoglobulin G. Features typical of chronic active hepatitis were observed on examination of the liver biopsy, and both the clinical and histological pictures were unlike those of other possible causes of liver dysfunction, such as chronic rejection, cyclosporine hepatotoxicity, and non-A non-B chronic hepatitis. Following substitution of azathioprine for cyclosporine and an increased dose of prednisolone (20 mg daily), there was a rapid improvement in the clinical state and both serum transaminases and immunoglobulins returned to normal values. Histological appearances in a repeat biopsy taken six months later were consistent with chronic active hepatitis in remission. This case provides further evidence of the importance of host factors in the pathogenesis of chronic active hepatitis and emphasizes the necessity for selecting appropriate immunosuppressive therapy in such patients after transplantation.